Wednesday, April 23, 2003

Some drugs can lead to liver failure


Health pharmacy

By Richard Harkness
Enquirer contributor

Question: A couple of years ago you wrote a column on drugs that might be toxic to the liver. Could you do an update on this? My physician is having difficulty finding out why my ALT readings are several times higher than normal, and I'm wondering if this could be due to the medication I take.

Answer: The liver's job is to break down drugs for elimination by the body. In some cases, the drug or some of its breakdown products can be toxic to this organ.

The good news is that drug-induced liver toxicity is relatively uncommon. The bad news is that when liver toxicity does occur, it can be sudden and serious.

In fact, drugs have become the leading cause of liver failure, and serious drug-induced liver injury is the leading reason that drugs are withdrawn from the market.

Enzyme levels tested

To test liver function, blood levels of liver enzymes, such as ALT and bilirubin, are measured.

When liver cells are damaged, ALT leaks into the blood, resulting in higher levels. Bilirubin also can build up when the liver is not working properly. The yellow discoloration of jaundice is caused by high bilirubin levels.

Minimal elevations of liver enzymes may not be serious. However, the presence of extremely high levels, especially when accompanied by high bilirubin levels, is regarded as an alarm bell.

If no other causes for your high ALT values can be identified, your physician might wish to temporarily stop any suspected drugs you take, if feasible, to see if these values return to normal.

Drugs to watch for

Drugs taken off the market because of liver toxicity include bromfenac (Duract), ticrynafen (Selecryn), benoxaprofen (Oraflex) and troglitizone (Rezulin).

Individuals on rosiglitazone (Avandia) or pioglitazone (Actos), other diabetes drugs in the same family as troglitazone, should get regular liver function tests as a precaution.

Among the prescription drugs associated with potential damage are nefazodone (Serzone), phenytoin (Dilantin), gemfibrozil (Lopid), isoniazid, acarbose (Precose), leflunomide (Arava), pemoline (Cylert), felbamate (Felbatol), diclofenac (Voltaren, Cataflam), sulindac (Clinoril), dantrolene (Dantrium), zileutan (Zyflo), tolcapone (Tasmar), labetalol (Normadyne, Trandate), trovafloxacin (Trovan), valproic acid (Depakene), amiodarone (Cordarone), tacrine (Cognex), quinidine, methotrexate, sulfonamides, statins and phenothiazine antipsychotics.

Over-the-counter products potentially toxic to the liver at high doses are acetaminophen, aspirin, niacin, vitamin A and iron. Herbs include kava, chaparral, comfrey and coltsfoot.

Combining these agents with one another or with alcohol amplifies the risk.

Signs of liver dysfunction may include fatigue, abdominal pain, nausea and vomiting, appetite loss, dark urine and jaundice.

E-mail rharkn@aol.com




FOOD
A personal touch
Smart Mouth
Derby Mint Cheesecake will be winning finish
Slash fat, not flavor in ratatouille with kielbasa
Trade Secrets
Tastings, people make festival special
Ethnic spice mixtures provide flavor punch

TEMPO
Celebrity ending for 'Survivor' Bingham
Please touch the Charmin
Stop and smell . . . the Charmin
'Angel' to return, creator 'pretty sure'
Get to it!

HEALTH & FITNESS
Breakfast is one meal that matters
Take time to think about breakfast fast foods
Some drugs can lead to liver failure
Body and Mind